BoneSmart® Hip / Knee Replacement Forum
Joint Replacement Patient Advocacy
and Online Community
  1. RATE YOUR SURGEON ON OUR NEW JOINT SURGEON LOCATOR

    Your opinion matters so please click on this announcement to find out how to rate the surgeons you have worked with

    You could also go to the Surgeon Locator via the blue nav bar at the top - find the tab "Surgeon Locator"

    Dismiss Notice

Medications: acetaminophen (Tylenol, paracetamol) and NSAIDs, differences and dangers

Discussion in 'LIBRARY General Topics' started by Josephine, Aug 15, 2017.

  1. Josephine

    Josephine FORUM ADMIN, NURSE DIRECTOR Administrator
    Thread Starter

    Member Since:
    Jun 8, 2007
    Age:
    77
    Messages:
    84,109
    Gender:
    Female
    Location:
    The North
    Country:
    United Kingdom United Kingdom
    Acetaminophen - also known as Tylenol and paracetamol

    Drugs.com
    Acetaminophen (Tylenol, Extra-Strength Tylenol, generics) is a safe choice, and is often one of the first treatment choices in osteoarthritis. However, acetaminophen can be toxic to the liver when used in excessive doses. It is important to read the labels on bottles of acetaminophen to be sure you do not exceed recommended doses. In addition, if you are using the maximum dose of acetaminophen, be sure to avoid other products that also contain acetaminophen, such as over-the-counter (OTC) cold remedies, combination pain pills such as Benadryl, acetaminophen/hydrocodone (Lortab, Vicodin), and many other products. Be wary of Tylenol PM as it has 650mg acetaminophen

    Maximum intake per 24hrs recently recommended by the FDA is a limit of 3,000mg due to people not taking care that other medications they are taking also have acetaminophen in them. Assuming this is not the case and that you stay vigilant with OTC meds, then a maximum of 4,000mg is safe.
     
    • Like Like x 20
    • Informative Informative x 3
    • Agree Agree x 2
    • Useful Useful x 1
  2. Josephine

    Josephine FORUM ADMIN, NURSE DIRECTOR Administrator
    Thread Starter

    Member Since:
    Jun 8, 2007
    Age:
    77
    Messages:
    84,109
    Gender:
    Female
    Location:
    The North
    Country:
    United Kingdom United Kingdom
    Side effects

    With acetaminophen, much is made of the danger of liver damage but just as with any other medication it is actually a perfectly safe medication provided that the daily maximums are closely observed. Other than this, acetaminophen is a very safe and usually problem free pain medication.

    Along with its needed effects, acetaminophen (the active ingredient contained in Tylenol) may cause some unwanted effects with long term use. Although not all of these side effects may occur, if they do occur they may need medical attention. (ref: Drugs.com)

    These can include:
    Liver damage:
    The symptoms of over-use of acetaminophen can include
    nausea, upper stomach pain, itching, loss of appetite;
    dark urine, clay-colored stools; or
    jaundice (yellowing of the skin or eyes)
    also but more rarely:
    nausea or vomiting
    upset stomach
    loss of appetite
    sweating​

    If you have any of these symposiums when taking acetaminophen (Tylenol paracetamol) then you should see your doctor soon. If you have such symptoms, they will usually occur 12-24 after ingesting.
    --------------------------------------------------------------------------------------------------​


    However, with NSAIDs (see list in next post) there are different issues to be considered:

    Quote
    James Roth, a U.S. gastroenterologist, advocated paracetamol as a gastric-friendly alternative to NSAIDS.

    With NSAIDs there are always risks as follows, even with only occasional use ...

    Kidney damage: NSAIDs are cleared from the blood stream by the kidney, so it is very important that patients over 65 years of age or patients with kidney disease consult a physician prior to taking the medication. If patients take an NSAID for an extended period of time (e.g. six months or more) regular blood tests must be performed to check for any signs of kidney damage.

    Stomach problems: Most types of NSAIDs have a variety of other potential risks and complications associated with them. These side effects are becoming more and more common and can be serious, even potentially fatal, so it is important for patients to remain aware of them and under supervision by a health professional.

    This problem is easily managed by taking proton pump inhibitors more commonly known as 'stomach protectors'.

    What are proton pump inhibitors and how do they work?
    Proton pump inhibitors (PPIs) are a class of drugs that work on the lining of the stomach, reducing the production of acid. They include: esomeprazole, lansoprazole, omeprazole, pantoprazole and rabeprazole, coming under various different brand names.

    They work like this: your stomach normally produces acid to help with the digestion of food and to kill bacteria. This acid is corrosive (not dissimilar to battery acid) so your body produces a natural mucous barrier which protects the lining of the stomach from being eroded. In some people this barrier may have broken down allowing the acid to damage the stomach tissues, causing inflammation, ulcers which may bleed. In others there may be a problem with the muscular band at the top of the stomach (the sphincter) that keeps the stomach tightly closed. If so, this allows the acid to escape and irritate the oesophagus (gullet). This is called 'acid reflux' which can cause heartburn and/or oesophagitis. Burping can also cause oesophagitis because the air expelled carried with it a mist of the hyper-acid stomach fluid which causes a chemical burn to the oesophagus from the stomach all the way up to the throat which at extremes can result in a tickley cough and/or sore throat and husky voice.

    gerd.JPG

    PPIs stop cells in the lining of the stomach producing so much acid. This helps to prevent ulcers from forming and assists healing processes. These ulcers can erode through the stomach wall, causing a perforation which allows the stomach fluid into the abdominal cavity causing peritonitis. There is also a risk that the ulceration can hit upon a blood vessel causing haemorrhage which can range from minor or major. Either perforation or haemorrhage is very serious and can result in emergency surgery.

    By decreasing the amount of acid, PPIs help reduce acid-reflux related symptoms such as heartburn and ulceration. They are called 'proton pump inhibitors' because they work by blocking (inhibiting) a chemical system called the hydrogen-potassium adenosine triphosphatase enzyme system (otherwise known as the 'proton pump'). This chemical system is found in the cells in the stomach lining that produces stomach acid.

    Stopping the PPI medication can allow the symptoms to return but PPIs can be taken for prolonged periods without side effects.

    If you get break through heartburn or haven't yet been prescribed PPIs, the best remedy is Gaviscon liquid. This product creates a raft on top of the stomach fluid and prevents it from escaping into the oesophagus. It also soothes the inflamed tissues and reduces the pain.

    gaviscon raft-vert.jpg

    The Gaviscon sachets are very convenient as they can be carried around with you in a pocket or handbag and thus always instantly available. The liquid is also much faster acting than tablets (Personal note: I keep them everywhere - in my bedside drawer, my cabinet where I sit in the lounge, my handbag, in the car - everywhere!)

    Personal note: I can tell you that in the UK, GPs currently are extremely leery about prescribing NSAIDs for more than one or two weeks due the the number of NSAID induced GI bleeds that are reported. However, they are very happy to prescribe paracetamol long term.​
     
    • Informative Informative x 4
    • Like Like x 2
    • Useful Useful x 2
    • Agree Agree x 1
  3. Josephine

    Josephine FORUM ADMIN, NURSE DIRECTOR Administrator
    Thread Starter

    Member Since:
    Jun 8, 2007
    Age:
    77
    Messages:
    84,109
    Gender:
    Female
    Location:
    The North
    Country:
    United Kingdom United Kingdom
    NSAIDs - non-steroidal anti-inflammatories


    How NSAIDs Work

    NSAIDs work by preventing an enzyme (a protein that triggers changes in the body) from doing its job. The enzyme is called cyclooxygenase, or COX, and it has two forms. COX-1 protects the stomach lining from harsh acids and digestive chemicals. It also helps maintain kidney function. COX-2 is produced when joints are injured or inflamed.

    COX-1 and COX-2 enzymes play a key role in making prostaglandins, which cause pain and swelling by irritating your nerve endings. By blocking the COX enzymes, NSAIDs essentially stop your body from making too much prostaglandin, and therefore reduce pain and swelling.

    Advantages and Disadvantages of NSAIDs
    NSAIDs produce fewer side effects when compared to opioids. After surgery, some medical personnel may recommend that the use of NSAIDs may reduce your need for opioid medications but there is no real or anecdotal evidence to support that premise. NSAIDs alone, however, will not relieve the moderate to severe pain you may have after surgery.

    But it is true that NSAIDs do not have the same opioid side effects such constipation and drowsiness. NSAIDs also do not lead to addiction but can result in psychological dependence.

    Traditional NSAIDs block the actions of both COX-1 and COX-2 enzymes, which is why they can cause stomach upset and bleeding, and are associated with ulcers. Aspirin and ibuprofen are common traditional NSAIDs amongst others!.

    COX-2 inhibitors are a special category of NSAIDs. These medications target only the COX-2 enzyme that stimulates the inflammatory response. Because they do not block the actions of the COX-1 enzyme, these medications generally do not cause the kind of stomach problems that traditional NSAIDs do. COX-2 inhibitors, however, have possible cardiac side effects.

    NSAIDs group includes:
    ibuprofen marketed as Advil, Motron, Nurophen, Nuprin and others - maximum intake generally per 24 hrs is 3,200 mg

    naproxen marketed as Aleve or Naproxyn - maximum intake per 24 hrs is 660 mg
    naproxen has a slightly different action than ibuprofen but basically is much the same strength and effectiveness which is suitable for mild-moderate pain.
    There are innumerable other meds in the NSAIDs group
    LINK

    Aspirin (Anacin, Ascriptin, Bayer, Bufferin, Ecotrin, Excedrin)
    Choline and magnesium salicylates (CMT, Tricosal, Trilisate)
    Choline salicylate (Arthropan)
    Celecoxib (Celebrex)
    Diclofenac potassium (Cataflam)
    Diclofenac sodium (Voltaren, Voltaren XR)
    Diclofenac sodium with misoprostol (Arthrotec)
    Diflunisal (Dolobid)
    etoricoxib (Arcoxia)
    Etodolac (Lodine, Lodine XL)
    Fenoprofen calcium (Nalfon)
    Flurbiprofen (Ansaid)
    Ibuprofen (Advil, Motrin, Motrin IB, Nuprin)
    Indomethacin (Indocin, Indocin SR)
    Ketoprofen (Actron, Orudis, Orudis KT, Oruvail)
    Magnesium salicylate (Arthritab, Bayer Select, Doan's Pills, Magan, Mobidin, Mobogesic)
    Meclofenamate sodium (Meclomen)
    Mefenamic acid (Ponstel)
    Meloxicam (Mobic)
    Nabumetone (Relafen)
    Naproxen (Naprosyn, Naprelan*)
    Naproxen sodium (Aleve, Anaprox)
    Oxaprozin (Daypro)
    Piroxicam (Feldene)
    Rofecoxib (Vioxx)
    Salsalate (Amigesic, Anaflex 750, Disalcid, Marthritic, Mono-Gesic, Salflex, Salsitab)
    Sodium salicylate (various generics)
    Sulindac (Clinoril)
    Tolmetin sodium (Tolectin)
    toradol (ketorolac)
    Valdecoxib (Bextra)

    I often get muddled between Advil and Aleve so I always Google to check. Imagine my surprise to find this statement under the official Advil site

    This is such an exaggeration of the truth! They also say "The active ingredient (of Advil) is ibuprofen". But gram for gram, acetaminophen is roughly 40% stronger as a pain medication than any NSAIDs so long as it is taken appropriately which is 1,000mg per dose up to 4 times per 24hrs.

    January 8, 2016 Edit to include:
    Europe, including the UK, are currently taking the makers of Neurofen and similar products to task because of these untruthful claims, including the claims that products advertised to "target" areas such as headache, back pain, joint pain, menstrual pains, etc., etc. as they all have exactly the same ingredients! Moral being: don't believe adverts!

    The Guardian UK Monday 14 December 2015 00.51 GMT
    Nurofen criticised by Australian consumer watchdog over misleading claims

    Drug giant Reckitt Benckiser ordered to pull painkillers off Australian shelves after admitting products marketed for specific types of pain were identical. A court in Australia has ordered drug giant Reckitt Benckiser to stop selling some of its popular Nurofen painkiller brands after finding tablets marketed for specific complaints such as back pain or migraines contained exactly the same active ingredient.

    The Australian federal court ruled that the British-based multinational had made misleading claims when selling its Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache products. While these were marketed as formulated to treat a specific type of pain, and cost about double the price of standard Nurofen, tablets from the so-called Nurofen Specific Pain range were all found to contain the same active ingredient, 342mg of ibuprofen lysine, equivalent to 200mg of ibuprofen.
    The court ordered that the products should be removed from shops within three months. A subsequent court hearing will decide on a possible fine for the company.

    The ruling followed legal action launched this year by the Australian Competition and Consumer Commission (ACCC), which argued that even though the tablets all contained the same generic ingredient they were priced “significantly above that of other comparable analgesic products”. The ACCC’s chairman, Rod Sims, said on Monday that the watchdog had been concerned people might have bought the products “in the belief that they specifically treated a certain type of pain, based on the representations on the packaging, when this was not the case”.

    Sims said price sampling by the ACCC before the start of the court case found the Nurofen Specific Pain products were being sold at almost double that of Nurofen’s standard ibuprofen. He said: “Truth in advertising and consumer issues in the health and medical sectors are priority areas for the ACCC, to ensure that consumers are given accurate information when making their purchasing decisions. “Any representations which are difficult for a consumer to test will face greater scrutiny from the ACCC.”

    The Nurofen brand is also used in the UK and New Zealand. While many of the same pain-specific Nurofen products are sold in Britain, and also all contain 342mg of ibuprofen lysine, the British government’s Medicines and Healthcare Products Regulatory Agency (MHRA) said it currently had no concerns about the issue.

    An MHRA spokeswoman said: “For over-the-counter medicines, informative names are permitted to help patients select an appropriate product without input from a healthcare professional.”

    The MHRA has no remit on medicine pricing, and tends to intervene only when a product’s name or description makes a medically misleading claim. The Consumers’ Association in the UK said it had no comment to make as it had not looked at the issue.

    Aomesh Bhatt, head of regulatory and medical affairs for Reckitt Benckiser in Europe, said the company did not set out to mislead consumers and was cooperating with the ACCC and the federal court. It was, he said, an “Australia-only issue” with no implications for UK sales.

    Speaking on BBC Radio 4’s World at One, Bhatt explained the company’s reasoning for branding the same ingredient under multiple names: “Consumers want the navigation in a grocery environment, where there’s no healthcare professional to assist in the decision-making. We know that 90% of consumers look for a specific type of product for their individual pain.”

    The company has been ordered to publish website and newspaper articles to clarify its status, implement a consumer protection compliance programme and pay the ACCC’s costs. The company’s Australian website has already been changed. A section describing the four types of pill connected to the case describes them as “for general pain” and says: “Any of the four products shown on this page have the same ingredient and can be taken to provide effective temporary relief of pain and/or inflammation associated with either migraine, tension headache, back pain or period pain.”
     
    • Informative Informative x 6
    • Like Like x 2
  4. Josephine

    Josephine FORUM ADMIN, NURSE DIRECTOR Administrator
    Thread Starter

    Member Since:
    Jun 8, 2007
    Age:
    77
    Messages:
    84,109
    Gender:
    Female
    Location:
    The North
    Country:
    United Kingdom United Kingdom

Share This Page

Sponsors
Close X